Alert archive / Kansas / Flash Flood Warnings in 2006

Flash Flood Warning 13, NWS Goodland, KS

July 9, 2006Cheyenne County, Kansas

NWS Goodland, KS issued this flash flood warning at Jul 9, 2006, 8:38 PM CDT for Cheyenne County, Kansas. It was in force for 3 hr. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 9, 2006, 8:38 PM CDT (01:38 UTC)
Expired
Jul 9, 2006, 11:45 PM CDT
In force
3 hr
Issued by
NWS Goodland, KS
Area
Counties, with a storm outline in the text

County Cheyenne County, KS

The radar

The Goodland radar (KGLD), 43 km from the middle of the area, began a volume at 01:37 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 9, 8:42 PM CDTHEAVY RAIN 3.45Bird City, KS3.45 INCHES MEASURED WITH SEVERAL AREAS OF FLOODING ON ROADS. BASEMENT IN HOUSE FLOODED.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Denver, CO (KDNR), launched 00:00Z, 1.6 hours before the alert went out and 124 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Denver, CO at 00:00Z on 2006-07-10Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Denver, CO at 00:00Z on 2006-07-10The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 17 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
545 m above ground
0-6 km bulk shear
17 kt
0-1 km storm-relative helicity
17 m²/s²
0-3 km storm-relative helicity
125 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS53 KGLD 100145
FFWGLD
KSC023-100445-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE GOODLAND KS
838 PM CDT SUN JUL 9 2006

THE NATIONAL WEATHER SERVICE IN GOODLAND HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  CHEYENNE COUNTY IN NORTHWEST KANSAS
  THIS INCLUDES THE CITY OF ST. FRANCIS

* UNTIL 1145 PM CDT

* AT 837 PM CDT...TRAINED WEATHER SPOTTERS REPORTED FLASH FLOODING   
  WAS OCCURRING IN BIRD CITY. ON THE NORTH SIDE OF THE TOWN...THE
  WATER WAS RUNNING AT LEAST A FOOT DEEP IN THE STREETS. SOME BASEMENTS
  HAVE ALSO BEEN FLOODED. CREEKS IN THE AREA HAVE RISEN AS WELL. THIS
  WARNING REPLACES THE URBAN AND SMALL STREAM FLOOD ADVISORY.

* THE STORM PRODUCING FLASH FLOODING WILL REMAIN OVER THE AREA AFFECT
  EASTERN LOCATIONS THE MOST

THIS INCLUDES HIGHWAY 36 BETWEEN MILE MARKERS 1 AND 34.

THIS INCLUDES HIGHWAY 27 BETWEEN MILE MARKERS 147 AND 225.

RAINFALL AMOUNTS OF NEAR 3.5 INCHES HAVE BEEN REPORTED. ADDITIONAL 
RAINFALL AMOUNTS OF 1 TO 1.5 INCHES ARE POSSIBLE IN THE WARNED AREA.

A FLASH FLOOD WARNING MEANS THAT FLOODING IS IMMINENT OR OCCURRING. 
IF YOU ARE IN THE WARNING AREA MOVE TO HIGHER GROUND IMMEDIATELY. 
RESIDENTS LIVING ALONG STREAMS AND CREEKS SHOULD TAKE IMMEDIATE 
PRECAUTIONS TO PROTECT LIFE AND PROPERTY. DO NOT ATTEMPT TO CROSS 
SWIFTLY FLOWING WATERS OR WATERS OF UNKNOWN DEPTH BY FOOT OR BY 
AUTOMOBILE.

TO REPORT FLOODING...HAVE THE NEAREST LAW ENFORCEMENT AGENCY RELAY
YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST OFFICE IN
GOODLAND.

LAT...LON 3958 10205 3958 10141 3999 10142 3999 10203

$$

BULLER
3 follow-up statements
000 
WGUS73 KGLD 100248
FFSGLD

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE GOODLAND KS
845 PM MDT SUN JUL 9 2006

KSC023-100445-
CHEYENNE KS-
945 PM CDT SUN JUL 9 2006

...A FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 1145 PM CDT FOR
CHEYENNE COUNTY...

AT 941 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO 
INDICATE THUNDERSTORMS PRODUCING MODERATE TO HEAVY RAINFALL OVER THE 
COUNTY. 

LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO WHEELER...ST.
FRANCIS AND BIRD CITY

THE FLOODING SITUATION IN BIRD CITY IS IMPROVING. WATER HAS RECEDED 
DURING THE LAST HOUR. THE THUNDERSTORMS HAVE DECREASED IN STRENGTH.
HOWEVER...ADDITIONAL RAINFALL AMOUNTS UP TO AN INCH ARE POSSIBLE IN 
THE WARNED AREA. THIS COULD CAUSE FURTHER FLOODING.

BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO RECOGNIZE THE
DANGERS OF FLOODING. IF FLASH FLOODING IS OBSERVED ACT QUICKLY. MOVE
UP TO HIGHER GROUND TO ESCAPE FLOOD WATERS. DO NOT STAY IN AREAS
SUBJECT TO FLOODING WHEN WATER BEGINS RISING.

TO REPORT FLOODING...HAVE THE NEAREST LAW ENFORCEMENT AGENCY RELAY
YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST OFFICE IN
GOODLAND.

LAT...LON 3958 10205 3958 10141 3999 10142 3999 10203

$$

BULLER
000 
WGUS73 KGLD 100351
FFSGLD

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE GOODLAND KS
947 PM MDT SUN JUL 9 2006

KSC023-100445-
CHEYENNE KS-
1047 PM CDT SUN JUL 9 2006

...A FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 1145 PM CDT FOR
CHEYENNE COUNTY...

AT 1044 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO 
INDICATE THUNDERSTORMS PRODUCING MODERATE RAINFALL OVER THE WESTERN 
PORTION OF THE COUNTY. 

EVEN THOUGH NO THUNDERSTORMS ARE OCCURRING IN THE EASTERN PORTION OF 
THE COUNTY...IT IS STILL POSSIBLE FOR THUNDERSTORMS TO REDEVELOP.
ADDITIONAL RAINFALL AMOUNTS OF UP TO A HALF INCH ARE STILL POSSIBLE 
IN THE WARNED AREA.

DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS
SAFELY. MOVE TO HIGHER GROUND.

TO REPORT FLOODING...HAVE THE NEAREST LAW ENFORCEMENT AGENCY RELAY
YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST OFFICE IN
GOODLAND.

LAT...LON 3958 10205 3958 10141 3999 10142 3999 10203

$$

BULLER
000 
WGUS73 KGLD 100441
FFSGLD

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE GOODLAND KS
1040 PM MDT SUN JUL 9 2006

KSC023-100450-
CHEYENNE KS-
1140 PM CDT SUN JUL 9 2006

...THE FLASH FLOOD WARNING WILL EXPIRE AT 1145 PM CDT FOR CHEYENNE 
COUNTY KANSAS...

HEAVY RAIN HAS LEFT THE WARNED AREA AND NO ADDITIONAL REPORTS OF 
FLOODING HAVE BEEN RECEIVED. ANY THUNDERSTORMS OVERNIGHT WILL 
PRODUCE LESS THAN A QUARTER OF AN INCH OF RAIN. THEREFORE THE FLASH 
FLOOD WARNING WILL BE ALLOWED TO EXPIRE.

LAT...LON 3958 10205 3958 10141 3999 10142 3999 10203

$$

KILLINGSWORTH

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Goodland, KS wrote its last area forecast discussion before this flash flood warning went out at Jul 9, 3:23 PM CDT, 5 hours 15 minutes earlier.

Area forecast discussion, Jul 9, 3:23 PM CDT, 5 hours 15 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GOODLAND KS
223 PM MDT SUN JUL 9 2006

.DISCUSSION...16Z WATER VAPOR IMAGERY INDICATED SHORT WAVE TROUGH
LIFTING NORTH ACROSS NORTHERN NEW MEXICO. SYSTEM THAT WAS OVER THE
FOUR CORNERS YESTERDAY HAS WAS ENTERING THE NEBRASKA PANHANDLE...BUT
WAS RATHER POORLY DEFINED. MODELS INITIALIZED REASONABLY WELL...BUT
PREFERRED NAMS SLIGHTLY MORE DEFINED H5 TROUGH OVER COLORADO. NONE OF
THE SHORT RANGE MODELS HAVE BEEN DOING WELL WITH MORNING
ACTIVITY...AND ARE ALL MUCH TO FAR SOUTH WHEN COMPARED TO RADAR
MOSAICS...WITH THE NGM ACTUALLY DOING THE BEST WITH MORNING ACTIVITY.

WITH SUCH WEAK FORCING AND POORLY DEFINED FEATURES...HARD TO REALLY
PICK ANY MODEL THATS DOING A GREAT JOB ATTM...HOWEVER GFS HAS A
RATHER DIFFERENT LOOK WITH ITS HANDLING OF MONDAY TUESDAY SYSTEM
THAN ITS LAST FEW RUNS...WITH THE NAM COMING MORE IN LINE WITH
YESTERDAYS PREFERRED SOLUTION...SO WILL LEAN MORE IN THIS DIRECTION
WITH THE FORECAST.

TONIGHT...PRIMARY FORECAST CONCERN WILL ONCE AGAIN CENTER AROUND
PRECIPITATION CHANCES. CONVECTION ALREADY BEGINNING TO DEVELOP ACROSS
SOUTHWEST CWA AS SFC HEATING HAS ALLOWED THE SURFACE TO REACH
CONVECTIVE TEMPERATURES.  WEAK CONVERGENCE BOUNDARY DRAPED ACROSS
THIS AREA STRETCHING EAST BACK TO KHLC. BOUNDARY WILL SLOWLY LIFT
NORTH IN RESPONSE TO APPROACHING H5 TROUGH AND THINK THIS WILL BE THE
MAIN FOCUS FOR CONVECTION EARLY. H7 DEFORMATION/CONVERGENCE FIELD
EXPECTED TO DEVELOP ACROSS THE AREA OVERNIGHT AIDED BY A BROAD AREA
OF ISENTROPIC ASCENT. THINK WE WILL SEE SFC BASED THUNDERSTORMS
EARLY ALONG THE BOUNDARY AS IT LIFTS NORTH...AND THEN MORE ELEVATED
CONVECTION DEVELOPING NEAR THE H7 DEFORMATION ZONE OVERNIGHT. STORM
MOTIONS FASTER THAN PREVIOUS DAYS...BUT WITH HIGH PWS HEAVY RAIN
STILL A THREAT AND WILL KEEP FLOOD WATCH GOING. RADAR ESTIMATES
APPEAR PRETTY ACCURATE LAST NIGHT ACROSS KIT CARSON COUNTY WITH A FEW
AREAS OF OVER 2 INCHES. WITH MORE SLOW MOVING THUNDERSTORMS MOVING
INTO THE AREA...AM GOING TO EXPAND THE FLOOD WATCH TO INCLUDE KIT
CARSON COUNTY. FARTHER EAST...AREA OF HEAVY RAIN HAS ALREADY FALLEN
IN NORTHERN GOVE COUNTY...SO FLASH FLOOD THREAT WILL EXIST IN THIS
AREA AS WELL. HOWEVER HEAVY RAIN FELL IN VERY SMALL AREA AND
SURROUNDING AREA FLASH FLOOD GUIDANCE GREATER THAN TWO INCHES SO
WILL HOLD OF AN WATCH AT THE MOMENT.

MONDAY-TUESDAY...H7 TROUGH/DEFORMATION ZONE WILL BE LIFTING NORTH
OUT OF THE CWA DURING THE MORNING HOURS. DESPITE THE WEAK SUBSIDENCE
BEHIND THIS SYSTEM...SOUNDINGS SHOW NOT MUCH HEATING IS NEEDED IN
ORDER TO REACH CONVECTIVE TEMPS. WITH THE TREND OF THE LAST FEW
DAYS...HARD TO REALLY FINE TUNE POPS MUCH AND HAVE BROAD BRUSHED
CHANCE POPS FOR THE MOST PART. STRONGER SHORTWAVE TROUGH WILL EJECT
ACROSS THE AREA IN THE LATE AFTERNOON AND EARLY EVENING AND THINK
THE MOST WIDE SPREAD CHANCE FOR PRECIPITATION WILL BE MONDAY NIGHT.
TROUGH IS STILL LINGERING AROUND THE AREA ON TUESDAY SO WILL HOLD ON
TO SOME POPS EARLY BEFORE SUBSIDENCE AND CLEARING SETS IN.

IN THE EXTENDED...MODELS ARE CONTINUING THERE RECENT TREND OF
BUILDING STRONG RIDGE ACROSS THE CENTRAL PLAINS. THIS REMAINS IN
LINE WITH CURRENT FORECAST WHICH WILL CONTINUE TO BE HOT AND DRY.
LOOKS LIKE WE MAY HAVE SEVERAL DAYS IN THE UPPER 90S TO LOW 100S
ESPECIALLY THURSDAY AND FRIDAY. MODELS HINTING AT WEAK TROUGH
PASSING THROUGH THE RIDGE ON FRIDAY/SATURDAY. HOWEVER WITH SUCH A
WEAK FEATURE AT THAT TIME RANGE...CONFIDENCE TO LOW TO MENTION ANY
PRECIP ATTM.

&&

.GLD WATCHES/WARNINGS/ADVISORIES...
KS...NONE.
NE...NONE.
CO...FLASH FLOOD WATCH FROM THIS AFTERNOON THROUGH THIS EVENING FOR
     COZ091-092.

&&

JRM
Hazardous weather outlook, Jul 9, 11:54 AM CDT, 8 hours 44 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GOODLAND KS
1054 AM MDT SUN JUL 9 2006

COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-101200-
YUMA-KIT CARSON-CHEYENNE CO-CHEYENNE KS-RAWLINS-DECATUR-NORTON-
SHERMAN-THOMAS-SHERIDAN-GRAHAM-WALLACE-LOGAN-GOVE-GREELEY-WICHITA-
DUNDY-HITCHCOCK-RED WILLOW-
1154 AM CDT SUN JUL 9 2006 /1054 AM MDT SUN JUL 9 2006/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EXTREME SOUTHWEST
NEBRASKA...NORTHWEST KANSAS AND EAST CENTRAL COLORADO.

.DAY ONE...THIS AFTERNOON AND TONIGHT

SCATTERED THUNDERSTORMS ARE EXPECTED LATE THIS AFTERNOON AND
EVENING MAINLY ALONG AND SOUTH OF A FRONTAL BOUNDARY STRETCHING
FROM KIT CARSON COLORADO TO OBERLIN KANSAS. PLENTY OF MOISTURE IS
IN PLACE WITH DEWPOINTS WELL INTO THE 60S...BUT DAYTIME HEATING
AND SHEAR WILL BE SOMEWHAT LIMITED. AS A RESULT...STORMS ARE NOT
EXPECTED TO BECOME SEVERE...BUT MAY PRODUCE AREAS OF BRIEF HEAVY
RAIN. A FLASH FLOOD WATCH IS IN EFFECT THIS AFTERNOON AND EVENING
FOR CHEYENNE COUNTY COLORADO WHERE HEAVY RAINS HAVE OCCURRED THE
PAST SEVERAL DAYS. ANY STORMS THAT DO FORM WILL PRODUCE DANGEROUS
CLOUD TO GROUND LIGHTNING.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

THERE IS A CHANCE OF THUNDERSTORMS MONDAY THROUGH EARLY TUESDAY
MORNING. SEVERE WEATHER IS NOT EXPECTED WITH THESE STORMS...BUT AREAS
OF HEAVY RAIN AND DANGEROUS CLOUD TO GROUND LIGHTNING ARE POSSIBLE.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED.

LOCKHART

In the hours before

Local storm report, Jul 9, 3:58 PM CDT, 4 hours 40 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
258 PM MDT SUN JUL 09 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0243 PM     FLASH FLOOD      CHEYENNE WELLS          38.82N 102.35W
07/09/2006                   CHEYENNE           CO   LAW ENFORCEMENT

            6 TO 8 INCHES OF RUNNING WATER OVER ROADS IN TOWN

&&

SBLAIR
Special weather statement, Jul 9, 6:15 PM CDT, 2 hours 23 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GOODLAND KS
515 PM MDT SUN JUL 9 2006

KSZ028-042-100015-
LOGAN-WICHITA-
615 PM CDT SUN JUL 9 2006

...THE NATIONAL WEATHER SERVICE IN GOODLAND HAS ISSUED A SIGNIFICANT
WEATHER ALERT FOR NORTHEAST WICHITA COUNTY IN WEST CENTRAL KANSAS
AND LOGAN COUNTY IN WEST CENTRAL KANSAS...

AT 611 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM WINONA TO RUSSELL
SPRINGS TO 10 MILES SOUTH OF RUSSELL SPRINGS TO LEOTI...AND MOVING
EAST AT 20 MPH.

PENNY TO NICKEL SIZE HAIL...AND WINDS TO 50 MPH ARE EXPECTED WITH
THESE STORMS.

BULLER
Local storm report, Jul 9, 8:08 PM CDT, 30 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
708 PM MDT SUN JUL 09 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0640 PM     HEAVY RAIN       6 SW ARAPAHOE           38.79N 102.25W
07/09/2006  M8.00 INCH       CHEYENNE           CO   PUBLIC

            8 INCHES MEASURED IN RAIN GAUGE...PORTIONS OF COUNTY ROAD
            60 UNDER WATER

0702 PM     HEAVY RAIN       6 SSW ARAPAHOE          38.77N 102.21W
07/09/2006  M4.80 INCH       CHEYENNE           CO   PUBLIC

            4.80 INCHES MEASURED WITH FLOODING OBSERVED.

0703 PM     FLASH FLOOD      6 SSW ARAPAHOE          38.77N 102.21W
07/09/2006                   CHEYENNE           CO   PUBLIC

            ONE FOOT OF RUNNING WATER ACROSS COUNTY ROAD 58 AND ROAD
            N.

&&

SBLAIR
Local storm report, Jul 9, 8:17 PM CDT, 21 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE GOODLAND KS
717 PM MDT SUN JUL 09 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0640 PM     HEAVY RAIN       6 SE ARAPAHOE           38.79N 102.09W
07/09/2006  M8.00 INCH       CHEYENNE           CO   PUBLIC

            8 INCHES MEASURED IN RAIN GAUGE...PORTIONS OF COUNTY ROAD
            60 UNDER WATER

0702 PM     HEAVY RAIN       6 SSE ARAPAHOE          38.77N 102.13W
07/09/2006  M4.80 INCH       CHEYENNE           CO   PUBLIC

            4.80 INCHES MEASURED WITH FLOODING OBSERVED.

0703 PM     FLASH FLOOD      6 SSE ARAPAHOE          38.77N 102.13W
07/09/2006                   CHEYENNE           CO   PUBLIC

            ONE FOOT OF RUNNING WATER ACROSS COUNTY ROAD 58 AND ROAD
            N.

&&

SBLAIR

The office that day

Everything else NWS Goodland, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 10, 4:00 AM CDTFlash Flood WatchGLDCheyenne13 hr

Nearby

Flash Flood Warnings in Kansas, 2006Every flash flood warning in 2006

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.